Alert archive / Texas / Winter Storm Warnings in 2025
Winter Storm Warning 1, NWS Amarillo, TX
NWS Amarillo, TX issued this winter storm warning at Jan 9, 2025, 7:55 AM CST for 13 counties in Texas. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2025, 7:55 AM CST (13:55 UTC)
- Expired
- Jan 10, 2025, 5:16 AM CST
- In force
- 21 hr
- Issued by
- NWS Amarillo, TX
Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Donley County, TX, Gray County, TX, Hemphill County, TX, Hutchinson County, TX, Lipscomb County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Roberts County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 47 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this winter storm warning went out at Jan 9, 5:56 AM CST, 1 hour 59 minutes earlier. Its key messages:
- Issued at 429 AM CST Thu Jan 9 2025 -An active winter weather day today across the Panhandles. -Snow onset across the south looks to be around 6am-9am and around 11am-1pm for the northern Panhandles. -On and off snow is expected to persist for 12-18 hours across the south and about 4 to 8 hours across the north. -Snowfall is expected to be at it's heaviest from noon to 3pm south of the Canadian River Valley, where the north will be more from 3pm to 8pm. -Widespread wind chills tonight in the zero to 10 above range. -20% chance that areas along and south of the Canadian River Valley exceed 5" (Warning amounts)
Area forecast discussion, Jan 9, 5:56 AM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
556 AM CST Thu Jan 9 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 429 AM CST Thu Jan 9 2025
-An active winter weather day today across the Panhandles.
-Snow onset across the south looks to be around 6am-9am and
around 11am-1pm for the northern Panhandles.
-On and off snow is expected to persist for 12-18 hours across
the south and about 4 to 8 hours across the north.
-Snowfall is expected to be at it's heaviest from noon to 3pm
south of the Canadian River Valley, where the north will be more
from 3pm to 8pm.
-Widespread wind chills tonight in the zero to 10 above range.
-20% chance that areas along and south of the Canadian River
Valley exceed 5" (Warning amounts)
&&
.SHORT TERM ...
(Today through Friday night)
Issued at 429 AM CST Thu Jan 9 2025
The low that's been lingering over the Baja will now eject to the
northeast and bring the moisture along for the ride. This was
originally progged to be mostly to the east of us and maybe only
impact the southeast Panhandles. Recent changes in the past 24
hours is models picking up on a second low that breaks off the
upper level flow and starts to close off south of the Four
Corners. That will help draw that moisture back over our area and
provide enhanced lift to the Panhandles. Meanwhile we have a
surface high off the lee of the Rockies providing northerly flow
to the area. There's a pretty strong area of convergence south of
the Canadian River Valley, and we have the upslope flow at the
surface, and models are certainly pinging this area for enhanced
snowfall. Right now along I-40 and highway 60 we can expect a
solid 2 to 4 inches of snow with a 20% chance of exceeding 5
inches, and that includes Amarillo and Hereford area. Winter Storm
Warnings may need to be issued for these areas, if we continue
this uptrend in the models with accumulations. Warning or not,
travel will be challenging mid afternoon to the evening rush
across nearly all areas, and especially along that previously
mentioned corridor as snow cover roads will continue to be the
main issue. While the peak of the snow intensity is expected
across the southern Panhandles in the noon to 3pm time frame,
lingering on and off snow showers will still be possible
thereafter. Wind will start to ramp up after 6pm, and that could
pose an issue for further reduced visibility due to blowing snow.
The stronger winds will be along the western Panhandles. By the
time they get further east, most of the snowfall will be over, but
if the snow is loose enough, it could cause some blowing snow off
the ground overnight tonight. Again, today's biggest issue will
be that the peak intensities will line up with afternoon and
evening commutes, and that we are still looking into the need for
a winter storm warning across the southern Panhandles. Side note
for the western Panhandles...With enhanced lift and just the right
amount of moisture and instability, we may manage to squeeze out
a rumble of thunder or two. The main timeframe would be from 2-8pm
and the most likely areas to hear thunder would be along and west
of a Guymon to Amarillo line. Another thing to keep in mind is
with the wind gusts this evening and tonight. That will take the
wind chill down to the single digits to near zero in several
locations, those who are traveling and caught in the snow or end
up stranded could be exposed to very cold temperatures, so it's
always good to have a winter preparedness kit if traveling under
these winter conditions.
As we move into the overnight period the only impacts would be any
areas that have wet snow packed and untreated pavement could ice
over and that would continue to be a concern for traveling as well
as the early morning commute on Friday, as any areas that dont
have treated roads could be an issue. As the system exits to the
east on Friday we should have clearing skies and sunlight to help
melt the snow, however have bumped the temperatures back a few
degrees in anticipation for most of the Panhandles to be snow
covered for at least part of the day. Overnight lows again on
Friday night will be in the teens to low 20s and any untreated
areas or moist snow packed areas could freeze over again and make
travel difficult the morning after.
Weber
&&
.LONG TERM ...
(Saturday through Wednesday)
Issued at 429 AM CST Thu Jan 9 2025
Mild temperatures on Saturday as we get a brief push of warm air
ahead of the next disturbance. Have pulled back the highs a tad
from NBM to account for possible lingering snow cover. More likely
areas along and south of the Canadian River Valley will need
further pullback if today's snow over performs and they exceed 5
inches. Otherwise a mild Panhandle day before a cold front moves
through Saturday night and knocks highs down into the upper 30s to
lower 40s on Sunday. Right now it doesn't look like much moisture
is connected with this front, and if any area were to get
something it would probably be the northwest Panhandles. But
currently a dry forecast on Saturday night into Sunday. Monday
through Wednesday another deepening low around the Baja area will
draw up some southwest flow to the Panhandles, gradually warming
the area by a few degrees each day, and by Wednesday we may see
widespread 50s. The impacts of this low once it ejects from the
Baja may not be seen until next Friday and at this time they
certainly don't favor another winter event, given the large ridge
of high pressure that is progged to set up over the western and
central CONUS.
Weber
&&
.AVIATION...
(12Z TAFS)
Issued at 526 AM CST Thu Jan 9 2025
VFR conditions will quickly deteriorate to MVFR/IFR and possibly
LIFR conditions today as snow start to pick up at each TAF site.
KAMA looks to start around 15z and will continue until about 6 to
9z tonight. KDHT and KGUY can expect snow to start around 18z and
continue through 3z. Overall IFR/LIFR conditions are expected
during these times as cigs around 500-1000ft agl and vis in the
1/2 to 1SM range. Blowing snow could be an issue later in the TAF
period, and that could drop vis down to 1/4SM, but have not noted
that due to low confidence. Conditions should improve to VFR for
the last 6-9 hours of the TAF period, as we start to clear out.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 33 19 34 19 / 90 80 0 0
Beaver OK 34 17 34 15 / 70 80 0 0
Boise City OK 33 14 35 17 / 50 40 0 0
Borger TX 36 21 38 20 / 90 80 0 0
Boys Ranch TX 35 19 38 17 / 90 80 0 0
Canyon TX 33 19 35 18 / 90 70 0 0
Clarendon TX 34 22 37 18 / 90 50 0 0
Dalhart TX 34 16 36 15 / 80 70 0 0
Guymon OK 35 15 35 15 / 70 70 0 0
Hereford TX 33 19 35 18 / 90 60 0 0
Lipscomb TX 36 21 35 17 / 90 80 0 0
Pampa TX 34 20 34 19 / 90 80 0 0
Shamrock TX 36 23 37 18 / 80 50 0 0
Wellington TX 35 24 37 18 / 80 40 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Weather Advisory from noon today to midnight CST tonight
for TXZ001>003-006-007.
Winter Weather Advisory until 6 AM CST Friday for TXZ004-005-
008>020-317.
OK...Winter Weather Advisory from noon today to midnight CST tonight
for OKZ002.
Winter Weather Advisory until 6 AM CST Friday for OKZ003.
&&
SHORT TERM...89
LONG TERM....89
AVIATION...89Hazardous weather outlook, Jan 9, 3:35 AM CST, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 335 AM CST Thu Jan 9 2025 OKZ001>003-TXZ001>020-317-092145- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 335 AM CST Thu Jan 9 2025 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Widespread snow today across the Panhandles with nearly every county expected to see at least some accumulating snow. Winter Weather Advisories have been issued for all counties except Cimarron, as at least 1 to 4 inches is expected. There is a low chance that areas along I 40 and highway 60 exceed 5 inches of snow. Snow covered roads, reduced visibility, and gusty winds will make travel hazardous in the Advisory areas. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Nearby
Winter Storm Warnings in Texas, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.